Maryland, 2002Lightning Strike in Maryland, April 21, 2002
April 21, 2002 · NWS LWX · 1 event in 1 county or zone
A late night thunderstorm caused a fire at a townhouse on North Adams Street which heavily damaged the structure. Lightning struck the building and started a fire that caused $250,000 damage which included the destruction of the directly affected unit and damage to two adjoining townhomes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late night thunderstorm caused a fire at a townhouse on North Adams Street which heavily damaged the structure. Lightning struck the building and started a fire that caused $250,000 damage which included the destruction of the directly affected unit and damage to two adjoining townhomes. One firefighter suffered a leg injury while attempting to douse the blaze and a woman neighbor suffered cardiac arrest at the scene.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 21, 11:10 PM EST, 20 minutes earlier.
Area forecast discussion, Apr 21, 11:10 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1210 AM EDT MON APR 22 2002
QUICK UPDATE TO ADD THUNDER TO THE FORECAST IN THE EAST. ALSO
MONITORNG TSTMS IN WEST CENTRAL AND CENTRL VA.
CS
-----------
945 PM WBCAFDLWX
REGL RADAR MOSIAC DEPICT A GOOD SWATH OF SHRA/TSRA ACRS UPR OHIO
VLY... AIMING TWD CWFA. NOT MUCH RECVD PAST CPL HRS...SO HV A LTL
SPACE TO PLAY WITH REGARDING FFG VALUES. STBL NELY FLW HAS CAUSED
THE DEMISE OF ECHOES APPCHG CWFA ERLR THIS EVNG. 18Z RUNS WUD INDC
THAT STABILITY WL INCR A BIT THRU NGT...EVEN AS LOPRES NEARS...DUE
TO STRENGTHENING CAD. THIS WUD PRECLUDE THUNDER...BUT IT WUDNT TTLY
PREVENT HVY RAFL. HWVR...DUE TO 3 TO 6 BENIGN HRS THIS EVNG...WUD BE
USING 12 HR FFG VALUES...AND THEY ARE RELATIVELY HIGH. MOST
SUSEPTIBLE WUD BE HIGHLAND VA-PENDLETON WV-SHENANDOAH VA...BUT WED
STL NEED WELL OVR TWO INCHES OF RAIN TO CAUSE PRBLMS. DONT THINK
THATS IN THE CARDS. SOME LOCAL PONDING CERTAINLY PSBL...AND
NOWCASTS HV OFFERED ENHANCED WORDING. WL INCL HVY RA PSBL IN ZFP
UPDT...AND LET THE REST BE HNDLD SHORT TERM IF NEEDED. ZNS OVRALL IN
GREAT SHAPE. SOME GRPS MAY NEED A SLGT TEMP ADJUSTMENT...AND WL
PROVIDE THAT SERVICE WITH THE ZONE UPDT AS WELL. NEW ZFP/RDF BEFORE
10 PM EDT/0200 UTC. GNGT
.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
HTS
In the hours before
Special weather statement, Apr 21, 9:55 PM EST, 1 hour 35 minutes before
VAZ021-220400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1055 PM EDT SUN APR 21 2002
A THUNDERSTORM IN EASTERN WEST VIRGINIA WILL BE MOVING EAST INTO
HIGHLAND COUNTY VIRGINIA BETWEEN 10:50 AND 11:50 PM. THIS STORM
WILL PRODUCE STRONG GUSTY WINDS UP TO 40 MILES AN HOUR AND POSSIBLY
HAIL. THIS WILL BE IN ADDITION TO VERY HEAVY RAIN AND FREQUENT
LIGHTNING. THIS STORM IS MOVING EAST AT 20 MILES AN HOUR. ANYONE
OUTDOORS SHOULD SEEK SHELTER FROM THIS STORM. THE STORM WILL WEAKEN
AS IT MOVES OVER THE COUNTY TOWARDS THE STAUNTON AREA.
STRONG
Lightning, Montgomery
- When
- April 21, 11:30 PM EST
- Where
- Montgomery County, Rockville
- Property damage
- $250,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.136, -77.204 (the zone’s center; the record gives no point)
Lightning struck a townhouse around 12:30 AM EDT on the 22nd.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Illinois, April 21, 20021 death · 42 injured · $4.0 million · F3 · 2 events
- Flooding and Hail in Ohio, April 21 to 22, 20021 death · $40,000 · 1.5 in hail · 9 events
- Hail in Illinois, April 21, 2002$100,000 · 1.75 in hail · 1 event
- Hail in Illinois, April 21, 2002$25,000 · 1.75 in hail · 1 event
- Flash Flooding in Indiana, April 21, 2002$20,000 · 3 events
- Damaging Wind in Indiana, April 21, 2002$20,000 · 50 kt wind · 1 event
- Flash Flooding and Flooding in Ohio, April 21, 2002$9,000 · 50 kt wind · 11 events
- Flash Flood and Damaging Winds in Kentucky, April 21, 2002$10,000 · 80 kt wind · 11 events
- Flash Flooding and Hail in Indiana, April 21, 2002$10,000 · 1.75 in hail · 9 events
- Flooding and Damaging Wind in West Virginia, April 21 to 22, 200252 kt wind · 8 events
- Flooding in Iowa, April 21 to 30, 20027 events
- Flash Flooding and Hail in Indiana, April 21, 20021.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292370.